Pop a Viagra and ... Go Deaf?
Studies suggest danger in anti-impotence medicines
By Mark Russell,  Newser Staff
Posted May 19, 2011 6:48 AM CDT
Updated May 19, 2011 8:11 AM CDT
A new survey out of Britain suggests a link between anti-impotence medicine and sudden hearing loss.   (AP Photo/Toby Talbot)
camera-icon View 1 more image

(Newser) – Could Viagra make you, ahem, hard of hearing? Researchers are uncovering evidence that it and other anti-impotence drugs may do just that. The FDA has been warning about possible hearing complications associated with anti-impotence medicine since 2007, but two new reports are raising concerns. UK researchers who surveyed drug watchdogs around the world uncovered 47 cases of sudden hearing loss linked to Viagra and related drugs. Another 223 possible reports from the United States had to be excluded because of lack of details, reports the Daily Mail.

Meanwhile, Reuters reports that a new US study finds that taking Viagra could double one's chance of experiencing hearing loss. It found that one in three men over 40 who took the drug had hearing loss; of those not taking it, only one in six did. Scientists say they are not sure how anti-impotence medicine could affect hearing, but suspect a chain of chemical reactions caused by the drugs could be harming the inner ear. A spokesman for Britain's drug regulator says Viagra-related hearing loss complaints are rare, and notes that causality hasn't been proven.
 

My Take on This Story
Show results without voting  |  
2%
39%
22%
11%
2%
24%